DRAMATIC VIDEO: NHP sergeant saves man from possible overdose on bus

Local News

A Nevada Highway Patrol sergeant saved the life of a man believed to be overdosing on opioids and it’s all caught on his body camera.

It happened about a week ago on US 95, near Laughlin, Nevada.

The video shows NHP Sergeant Wayne Dice run inside a bus after being flagged down by the driver. He finds an unconscious man. A good Samaritan is already performing CPR.

“Is he not breathing?” Sgt. Dice asks a woman. She replies, “no, but he has a pulse. He’s got a pulse.”

Dice checks the man for any injuries and even asks if he had used drugs, which his girlfriend repeatedly denies.

But Sergeant Dice says he appeared blue and had pinpoint pupils.

“Hey buddy, hey! Can you hear me?” Dice says.

With the help of other passengers, they carry the man out and place him on a blanket. A Clark County Fire Department volunteer gives him oxygen.

The entire time Sergeant Dice can be seen rubbing the man’s chest, talking to him, and doing CPR. He says he has Narcan if it’s needed. Narcan is a brand of Naloxone.

About 10 minutes after administering the overdose reversal drug, the man regains consciousness.

He’s breathing good. Here we go! He’s coming around,” Sgt. Dice says.

A fire department volunteer points out the Narcan probably helped the man. This is a first for Sergeant Dice but paramedics around the valley have been administering Naloxone for years and are using it daily.

“On average, we’ve seen a slight increase. It has been about five and now we’re seeing it creep up to about 5 and a half times a day,” said Damon Schilling, AMR & Medicwest.

This average doesn’t include other paramedic companies, fire departments and law enforcement agencies.

“I think you’ll see a lot more people that have a higher success rate of survivability because law enforcement is taking this initiative,” Schilling said.

NHP and Henderson Police are the only two law enforcement agencies in the valley to carry Naloxone. Sergeant Dice believes if he didn’t have the overdose reversal drug, the young man would have probably died.

Naloxone only reverses the effects of opioids, including heroin. It’s believed to cause little to no harm if its accidentally used to reverse the effects of other types of drugs.    

Copyright 2020 Nexstar Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Don't Miss

Trending Stories